On local geometry of non-holonomic rank 2 distributions
- Additional Document Info
- View All
In 1910 E. Cartan constructed a canonical frame and found the most symmetric case for maximally non-holonomic rank 2 distributions in 5. We solve the analogous problem for germs of generic rank 2 distributions in n for n > 5. We use a completely different approach based on the symplectification of the problem. The main idea is to consider a special odd-dimensional submanifold WD of the cotangent bundle associated with any rank 2 distribution D. It is naturally foliated by characteristic curves, which are also called the abnormal extremals of the distribution D. The dynamics of vertical fibers along characteristic curves defines certain curves of flags of isotropic and coisotropic subspaces in a linear symplectic space. Using the classical theory of curves in projective spaces, we construct the canonical frame of the distribution D on a certain (2n - 1)-dimensional fiber bundle over WD with the structure group of all Mbius transformations, preserving 0. The paper is the detailed exposition of the constructions and the results, announced in the short note (B. Doubrov and I. Zelenko, C. R. Math. Acad. Sci. Paris, Ser. I (8) 342 (2006) 589-594). 2009 London Mathematical Society.
JOURNAL OF THE LONDON MATHEMATICAL SOCIETY-SECOND SERIES
author list (cited authors)
Doubrov, B., & Zelenko, I.
complete list of authors